Alert archive / Illinois / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Quad Cities, IA

April 30, 2006Rock Island County, Illinois; Scott County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Apr 30, 2006, 4:51 PM CDT for Rock Island County, Illinois; Scott County, Iowa. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2006, 4:51 PM CDT (21:51 UTC)
Expired
Apr 30, 2006, 7:45 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Scott County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 16 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 4:54 PM CDTFLASH FLOODDavenport, IASTREET FLOODING WITH WATER 3 INCHES DEEP IN THE INTERSECTION OF BRIDGE AVENUE AND 37TH ST IN DAVENPORT. HAD 2.10 INCHES OF RAIN IN ONE HOUR.
Apr 30, 5:30 PM CDTFLASH FLOOD5 Ssw Bettendorf, ILSTREET FLOODING. 1.97 INCHES OF RAIN BETWEEN 4 AND 5 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 302152
FFWDVN
IAC163-ILC161-010045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 PM CDT SUN APR 30 2006

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCOTT COUNTY IN EAST CENTRAL IOWA
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS

* UNTIL 745 PM CDT

* AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A TRAIN OF THUNDERSTORMS MOVING OVER THE WARNED 
AREA.  AS MUCH AS AN INCH AND THREE QUARTERS IN AN HOUR HAS BEEN 
REPORTED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RIVERDALE...PRINCETON...LE CLAIRE...ELDRIDGE...DAVENPORT...
  BETTENDORF...ROCK ISLAND...RAPIDS CITY...PORT BYRON...MOLINE...
  MILAN...HAMPTON...EAST MOLINE AND COAL VALLEY.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 291 AND 306.

THIS INCLUDES INTERSTATE 74 IN IOWA BETWEEN MILE MARKERS 1 AND 5.

THIS INCLUDES INTERSTATE 74 IN ILLINOIS BETWEEN MILE MARKERS 1 AND 7.

THIS INCLUDES INTERSTATE 280 BETWEEN MILE MARKERS 2 AND 18.

ADDITIONAL RAINFALL IS EXPECTED AS MORE THUNDERSTORMS ARE EXPECTED 
TO MOVE OVER THE AREA.

LAT...LON 4134 9074 4134 9045 4148 9044 4166 9020
      4166 9067

$$

LRE
2 follow-up statements
000 
WGUS73 KDVN 302327
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
624 PM CDT SUN APR 30 2006

IAC163-ILC161-010045-
SCOTT IA-ROCK ISLAND IL-
624 PM CDT SUN APR 30 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
EASTERN ROCK ISLAND AND SOUTHEASTERN SCOTT COUNTIES...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS WITH VERY HEAVY RAIN THAT HAD INITIATED THE
FLOODING IN THE WARNED AREA WERE MOVING AWAY FROM THE AREA.  

DUCK CREEK IN DAVENPORT REMAINS HIGH WITH RUNOFF FROM THESE 
THUNDERSTORMS.  MANY OTHER CREEKS AND STREAMS IN THE AREA AS WELL AS 
OTHER LOW LYING...SLOW TO DRAIN AREAS WILL STILL HAVE HIGH WATER FOR 
SOME TIME THOUGH THE RAIN HAS STOPPED FALLING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIVERDALE...
PRINCETON...LE CLAIRE...ELDRIDGE...DAVENPORT...BETTENDORF...SILVIS...
RAPIDS CITY...PORT BYRON...HAMPTON AND EAST MOLINE.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 291 AND 306.

THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 1 AND 2.

THIS INCLUDES INTERSTATE 74 IN IOWA BETWEEN MILE MARKERS 1 AND 5.

THIS INCLUDES INTERSTATE 74 IN ILLINOIS BETWEEN MILE MARKERS 1 AND 7.

THIS INCLUDES INTERSTATE 280 BETWEEN MILE MARKERS 2 AND 18.

LAT...LON 4134 9074 4134 9045 4148 9044 4166 9020
      4166 9067

$$

LRE
000 
WGUS73 KDVN 010040
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
738 PM CDT SUN APR 30 2006

IAC163-ILC161-010048-
SCOTT IA-ROCK ISLAND IL-
739 PM CDT SUN APR 30 2006

...THE FLASH FLOOD WARNING FOR EASTERN ROCK ISLAND AND SOUTHEASTERN
SCOTT COUNTIES EXPIRES AT 745 PM CDT...

THE THUNDERSTORMS WHICH PRODUCED THE HEAVY RAIN HAVE MOVED OUT OF 
THE WARNED AREA. ALSO...REPORTS ARE THAT THE FLOOD WATERS HAVE 
RECEDED. THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE.

THUNDERSTORMS MAY STILL MOVE ACROSS THE QUAD CITIES AREA LATER THIS 
EVENING...WITH MORE RAINFALL EXPECTED LATER TONIGHT AND MONDAY.  
KEEP ABREAST OF LATER DEVELOPMENTS AS MORE LOCALIZED FLOODING IS 
POSSIBLE.

LAT...LON 4134 9074 4134 9045 4148 9044 4166 9020
      4166 9067

$$

LRE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 2:05 AM CDT, 14 hours 46 minutes earlier.

Area forecast discussion, Apr 30, 2:05 AM CDT, 14 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
205 AM CDT SUN APR 30 2006

.DISCUSSION...
LARGE ELONGATED UPPER LOW OVER THE PLAINS IN THE PROCESS OF DEEPENING
AND CONSOLIDATING /BECOMING VERTICALLY STACKED/ TO OUR WEST
OVER WESTERN IA NEXT 12 HRS. LATEST MSAS SFC ANALYSIS SHOWS NICE PRES
RISE/FALL COUPLET WITH SFC LOW IN WESTERN MO WITH GREATEST
FALLS OVER FAR NORTHERN MO AND SOUTH CENTRAL IA ATTIM INDICATING
MODELS ON TARGET WITH NORTHWARD MOVEMENT. ENERGY IN PACIFIC NORTHWEST
EARLY THIS MORNING WILL SHIFT ACROSS THE NORTHERN ROCKIES ON MON
AND AID IN PULLING THE LOW NORTHWARD INTO SOUTHERN CANADA BY 12Z TUE.
WV IMAGERY SHOWS PRONOUNCED SHORTWAVE AND MID LEVEL DRY PUNCH LIFTING
QUICKLY UP INTO THE CWA WITH RADAR SHOWING COVERAGE OF RAIN
DIMINISHING SOMEWHAT... TRANSITIONING TO NORTH/SOUTH BAND WITHIN
ZONE OF LOW-MID LEVEL WARM ADVECTION ON NOSE OF 50 KT SOUTHERLY LLJ.
OVERALL... PCPN NEXT COUPLE OF DAYS LIKELY TO NOT BE AS PERSISTENT
OR WIDESPREAD LIKE WHAT WE/VE SEEN PAST 18-24 HRS. TODAY AND TONIGHT
WITH OCCLUSION TO OUR WEST AND MUCH OF AREA ON COOL SIDE... AND
CONTINUED MOISTURE ADVECTION... REDEVELOPMENT OF PCPN LIKELY AT ALMOST
ANY TIME. PCPN CHARACTER CHANGING FROM STRATIFORM TO SHOWERY AS
STEEPER MID LEVEL LAPSE RATES ADVECT IN WITH UPPER LOW PULLING NORTH.
POTENTIAL FOR THUNDER AS WELL ESP SOUTHEAST IA...WEST CENTRAL IL
AND NORTHEAST MO WITH H5 COLD POCKET (-20C) AND RESULTANT STEEPENING
OF MID LEVEL LAPSE RATES. SPC HAS SOUTHEAST CWA IN SLIGHT RISK FOR SEVERE
THIS AFTN/EVE. PROBLEMS WITH SEVERE POTENTIAL ATTIM IS 1) LACK OF DRYING
AND SUFFICIENT INSTABILITY WITH SOUNDINGS SHOWING FAIRLY SATURATED COLUMN
AND NO SUBSTANTIAL BREAKS IN CLOUDS APPARENT TO OUR SOUTH/WEST... 2) LOCATION
OF JET WELL TO OUR SOUTH ACROSS SOUTHERN PORTIONS OF MO AND IL. SEVERE WX
REPORTS YESTERDAY /SAT/ PLOT ALONG AND SOUTH OF JET AXIS AS ONE WOULD EXPECT.
CONTINUED TREND OF LIMITED DIURNAL SWINGS NEXT FEW DAYS DUE TO CLOUDS
AND PCPN... FAVORING COOL SIDE OF GUIDANCE FOR MAXES AND WARM SIDE FOR MINS.

NO CHANGES MADE BEYOND MON.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05
Hazardous weather outlook, Apr 30, 5:59 AM CDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
559 AM CDT SUN APR 30 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
559 AM CDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE OVER NORTHWEST MISSOURI WILL SLOWLY LIFT NORTH THROUGH
WESTERN IOWA TODAY AND THIS EVENING...REACHING SOUTHERN MINNESOTA
MONDAY MORNING. PERIODS OF SHOWERS WITH LIGHT TO MODERATE RAIN WILL
PERSIST INTO MONDAY AS ABUNDANT MOISTURE CONTINUES TO GET PULLED
UP AHEAD OF THIS LOW. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING...MAINLY EAST OF THE MISSISSIPPI RIVER.
HOWEVER...IT APPEARS THAT INSTABILITY WILL BE LIMITED DUE TO CLOUDS
AND ABUNDANT MOISTURE...THUS ANY ISOLATED STORMS THAT DO DEVELOP ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS.

BREEZY TO WINDY CONDITIONS WILL ALSO PERSIST TODAY. SOUTHEAST...TO
SOUTH WINDS WILL LIKELY BE STRONGEST THIS MORNING...SUSTAINED
BETWEEN 20 AND 25 MPH IN MANY AREAS...AND GUSTING BETWEEN 35 TO 40 MPH
AT TIMES. THIS MAY CAUSE PROBLEMS FOR DRIVERS OF HIGH PROFILE
VEHICLES...ESPECIALLY ON EAST...WEST ROADWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OCCASIONAL SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL LINGER MONDAY
AND MONDAY NIGHT. NO SEVERE WEATHER IS EXPECTED WITH THE STORMS.
BY TUESDAY MORNING...STORM TOTAL RAINFALL AMOUNTS WILL AVERAGE AROUND
1 INCH IN MOST LOCATIONS...WITH LOCALLY HIGHER AMOUNTS TO NEAR 2 INCHES
POSSIBLE. BECAUSE THIS RAIN WILL HAVE FALLEN OVER A PROLONGED PERIOD
NO FLASH FLOODING OR RIVER FLOODING IS EXPECTED.

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS WEDNESDAY
AFTERNOON AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

05

In the hours before

Local storm report, Apr 30, 4:26 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
426 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             4 S ROCK ISLAND         41.42N 90.59W
04/30/2006  E0.50 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

&&

MIKEZ
Local storm report, Apr 30, 4:29 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             ROCK ISLAND             41.48N 90.58W
04/30/2006  E1.00 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

&&

MIKEZ
Local storm report, Apr 30, 4:36 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             ROCK ISLAND             41.48N 90.58W
04/30/2006  E0.88 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            SPOTTER REPORTED PEA TO NICKEL SIZE HAIL WITH HEAVY RAIN

&&

MIKEZ
Local storm report, Apr 30, 4:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             ROCK ISLAND             41.48N 90.58W
04/30/2006  E0.50 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL

&&

MIKEZ
Local storm report, Apr 30, 4:49 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HEAVY RAIN       MILAN                   41.44N 90.56W
04/30/2006  E1.75 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            STREETS HAVE 6 TO 8 INCHES OF WATER RUNNING ALONG THE
            CURBS.

&&

MIKEZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:26 PM CDTSevere Thunderstorm WarningDVNRock Island49 min

Nearby

Flash Flood Warnings in Illinois, 2006Flash Flood Warnings in Iowa, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.